Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 108, NWS Springfield, MO

September 11, 2006St. Clair County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 11, 2006, 3:53 PM CDT for St. Clair County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2006, 3:53 PM CDT (20:53 UTC)
Expired
Sep 11, 2006, 7:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 112056
FFWSGF
MOC185-120000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT MON SEP 11 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI.

* UNTIL 700 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

RADAR ESTIMATES THAT NEARLY THREE INCHES OF RAIN HAS FALLEN NORTH OF 
LOWRY CITY FROM THIS STORM. AN ADDITIONAL ONE TO TWO INCHES OF RAIN 
IS EXPECTED THROUGH 5 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3821 9380 3815 9380 3816 9361 3820 9360

$$

SCHAUMANN
1 follow-up statement
000 
WGUS73 KSGF 112352
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT MON SEP 11 2006

MOC185-112359-
ST. CLAIR MO-
649 PM CDT MON SEP 11 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL ST.
CLAIR COUNTY...

RAINFALL HAS ENDED OVER ST. CLAIR COUNTY AND LOCAL LAW ENFORCEMENT 
OFFICIALS REPORTED THAT NO FLOODING WAS OCCURRING. THEREFORE THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3821 9380 3815 9380 3816 9361 3820 9360

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:42 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 11, 2:42 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT MON SEP 11 2006

.DISCUSSION...
RAIN WAS EXITING THE FORECAST AREA THIS AFTERNOON WHILE WESTERN
MISSOURI BEGAN TO DESTABILIZE.  TEMPERATURES WARMING INTO THE MID 80S
OUT AHEAD OF THE FRONT YIELDED CAPES RANGING FROM 1000 - 1500 J/KG.
VISIBLE SAT INDICATED A FIELD OF CUMULUS CLOUDS DEVELOPING ALONG THE
INSTABILITY AXIS SUGGESTING POTENTIAL DEVELOPMENT OF STORMS LATE
THIS AFTERNOON.  THIS ELEMENT WAS THE INITIAL CHALLENGE.  THEN FOCUS
WILL TRANSITION TO TEMPERATURES AND CLOUD COVER TOMORROW IN THE WAKE
OF THE COLD FRONT.  AS A MATTER OF FACT...THE LATEST FEW VOLUME
SCANS WERE INDICATING A FEW DEVELOPING CELLS...SUGGESTING THAT THE
CAP IS FINALLY BREAKING IN A FEW SPOTS ALONG THE FRONT.

SHORT TERM (TONIGHT - TUESDAY NIGHT)...
WILL BE WATCHING THE VIS AND RADAR CLOSELY THE REST OF THE AFTERNOON
AND EVENING AS THE COLD FRONT BEGINS TO WEDGE IN FROM KANSAS.  CROSS
SECTION ANALYSIS SHOWS A DECENT STRUCTURE TO THIS COLD FRONT THAT
WOULD FORCE PARCELS UP.  WILL MAKE SOME FINAL MODIFICATIONS TO POPS
TONIGHT BUT LARGE POPS MAY BE JUSTIFIED FOR AREAS ALONG AND EAST OF
A LINE FROM ANDERSON TO WARSAW.

THE CROSS SECTION ANALYSIS ALSO SUGGESTED CONSIDERABLE STRATUS TO
SPREAD OVER THE REGION OVERNIGHT.  ANALYZING THE 300K POTENTIAL
TEMPERATURE SURFACE FROM THE WRF SOLUTION INDICATES A CONSISTENT
RISE IN LOCAL POTENTIAL TEMP SURFACES THROUGH MUCH OF THE DAY
TOMORROW.  THIS SHOULD REINFORCE CLOUD COVER EVEN THROUGH THE
AFTERNOON HOURS...WHICH IN TURN WILL LIMIT TEMPERATURES FROM WARMING
OUT OF THE MID 70S.  I MAY LEAVE SOME RESIDUAL POPS IN FOR TUESDAYS
PERIOD...PARTICULARLY OVER CENTRAL AND SOUTH CENTRAL MISSOURI WHERE
LOW LEVEL POST FRONTAL FORCING MAY BE SUFFICIENT TO SQUEEZE OUT A
FEW SHOWERS.  ONGOING FORECAST HANDLES THIS WELL AND WILL LIKELY
ADVERTISE SOMETHING SIMILAR.

LONG TERM (WEDNESDAY - SUNDAY)...
A NICE SUNNY WARMUP WILL FOLLOW TUESDAYS DRURY AND COOL DAY.  LOOK
FOR AFTERNOON READINGS TO RANGE FROM THE MID 70S OUT OVER CENTRAL
MISSOURI TO THE LOW 80S NEAR JOPLIN AND PITTSBURG.  THE REGION WILL
BEGIN TO EXPERIENCE HEIGHT RISES AT THIS TIME WHICH WILL CONTINUE
INTO THE WEEKEND AS AN UPPER RIDGE POPS OVER THE NATIONS MID
SECTION.  MEANWHILE A LARGE SCALE ALASKAN CYCLONE GRADUALLY SHIFTS
SOUTH INTO THE PACIFIC NORTHWEST.  THIS WILL SET UP DEEP SOUTHWEST
FLOW AND ALLOW A RETURN OF VERY WARM AIR AND ABUNDANT MOISTURE FROM
THE GULF OF MEXICO.  MOISTURE RETURN SHOULD BE DEEP AS THE GULF
SOURCE REGION BUOYS ARE CURRENTLY MEASURING DEWS IN THE UPPER 70S.
WITH NO DRYING TO OCCUR OVER THIS AREA ANYTIME SOON...THIS GULF
AIRMASS WILL ADVECT INTO THE OZARKS AND SET THE STAGE FOR ACTIVE
WEATHER.

AS OF NOW...THERE ARE NO SIGNALS WITH THE GFS DATA THAT WOULD
INDICATE ANY DISTURBANCES TO MIGRATE AROUND THE SOUTHERN PERIPHERY
OF THE UPPER CYCLONE THAT WOULD IMPACT THE CWA THROUGH THE WEEKEND.
HOWEVER...THE ECMWF HINTS AT A PROGRESSIVE WAVE TO PASS OVER THE
AREA BY SATURDAY MORNING.  AT THIS POINT I CAN NOT RULE IT OUT...AND
THIS SHOULD BECOME MORE DISCERNIBLE WITH TIME.  ZERO POPS END FRIDAY
NIGHT AND ILL INSERT A 20 POP FOR PERIODS WITHIN SATURDAY THROUGH
SUNDAY.  I ALSO INCREASED TEMPERATURES FROM THURSDAY THROUGH
SUNDAY.  SURFACE TO 850 THICKNESSES SUGGESTS TEMPERATURES APPROACHING
90 OUT WEST TOWARD JOPLIN AND PITTSBURG.

AS MENTIONED YESTERDAY...ANYONE WITH HAZARDOUS WEATHER INTERESTS
SHOULD NOTE THAT THE LARGE SCALE PATTERN WILL EXPERIENCE A MAJOR
CHANGE THIS WEEKEND.  THIS CHANGE WILL BE MORE FAVORABLE FOR ACTIVE
WEATHER REGARDING STRONG TO SEVERE THUNDERSTORMS SOMETIME DURING THE
SATURDAY - MONDAY NIGHT TIME FRAME.  WILL CONTINUE TO MONITOR
SMALLER SCALE FORECAST TRENDS TO PROVIDE BETTER DETAILS THROUGHOUT
THE COURSE OF THE WEEK.

CRAMER

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...THE PRIMARY FORECAST FOCUS REMAINS THE
RAIN CHANCES THIS AFTERNOON WITH THE SECONDARY CONCERN THE
DEVELOPMENT OF A STRATUS DECK TONIGHT.

THE COLD FRONT IS CURRENTLY SITUATED TO THE NORTH OF THE SGF AND JLN
TERMINALS. THIS FRONT IS EXPECTED TO GENERATE SCATTERED SHRA/TSRA BY
MID AFTERNOON AND BEGIN A WEST TO EAST TREK ACROSS THE AREA INTO
THIS EVENING. DUE TO SCATTERED NATURE OF THE CONVECTION...HAVE OPTED
TO ONLY INCLUDE VCTS FOR THE AFTERNOON HOURS. ANY DEVELOPMENT SHOULD
SHIFT TO THE EAST OF SGF BY THIS EVENING.

THEREAFTER...CONCERNS MOUNT FOR A DEVELOPING STRATUS DECK IN
NORTHWEST FLOW TONIGHT. MOS AND CLIMATOLOGY SUGGEST A GRADUAL BUILD
DOWN AND HAVE FOLLOWED THIS CLOSELY. MVFR CIGS CAN BE EXPECTED AFTER
03Z IN JLN (06Z IN SGF) WITH IFR CIGS POSSIBLE AFTER 09Z.
VISIBILITIES WILL REMAIN MAINLY VFR...WITH THE POTENTIAL FOR MVFR
TOWARD SUNRISE ON TUESDAY.  EXPECT IFR CONDITIONS FOR LOW CLOUDS TO
HANG IN THROUGH THE REMAINDER OF THE TAF CYCLE ON TUESDAY.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 11, 12:59 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT MON SEP 11 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 PM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING BRIEF PERIODS OF HEAVY RAIN...FREQUENT CLOUD
 TO GROUND LIGHTNING...AND 40 MPH WIND GUSTS.

  AREAS AFFECTED AND TIMING:

 THUNDERSTORMS WILL BE POSSIBLE OVER AREAS OF EXTREME SOUTHEAST
 KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND EVENING.

  DISCUSSION:

 A COLD FRONT WILL GRADUALLY SHIFT INTO THE REGION THIS AFTERNOON.
 THIS FEATURE WILL LIKELY TRIGGER SHOWERS AND THUNDERSTORMS.  DUE
 TO THE LOW LEVEL OF INSTABILITY PRESENT WITHIN THE
 ATMOSPHERE...SEVERE STORMS ARE NOT EXPECTED.  HOWEVER...IF
 TEMPERATURES OVER AREAS THAT ARE EXPERIENCING CLOUD BREAKS WARM
 INTO THE UPPER 80S...THEN A FEW ISOLATED SEVERE STORMS CAN NOT BE
 RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 THE LATEST FORECAST ANALYSIS SUGGEST THAT THE LARGE SCALE WEATHER
 PATTERN WILL EXPERIENCE A MAJOR CHANGE.  DEEP SOUTHWESTERLY FLOW
 ALOFT WILL ALLOW DEEP MOISTURE AND WARMER TEMPERATURES TO
 ADVANCE INTO THE NATIONS MID SECTION. THIS MAY SET THE STAGE FOR
 ACTIVE WEATHER BY SUNDAY OR MONDAY. LOCAL INTERESTS ACROSS THE
 REGION SHOULD CONTINUE MONITORING LATER DISCUSSIONS REGARDING
 THE POTENTIAL FOR ACTIVE WEATHER EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:12 AM CDTFlash Flood WarningSGFCamden3 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.